Can Medications Affect Your Oral Health?
At Kewaskum Family Dentistry, we want our patients to be informed about what can cause problems with their oral health. You may be surprised to learn that many medications, prescription and over-the-counter, can damage your teeth and gums. This is one of the reasons we ask about any changes to your medical history during each visit. There are a number of medications that can negatively affect your oral health and lead to future complications if not monitored. It is important to be mindful of issues such as:
You would be surprised to learn the number of prescription and over-the-counter medications that list dry mouth as one of the symptoms. Dry mouth occurs when there is a lack of saliva in the mouth. If not addressed, you may be more susceptible to developing tooth decay and gum disease.
There are some medications that are known to cause bleeding. If you are on one of these medications, you may notice that your gums bleed easily when you are brushing and flossing your teeth. It is important to notify our office if you are taking medication such as a blood thinner, especially before any procedure. You may need to stop taking your medication prior to receiving treatment.
Certain intense medical treatments, such as chemotherapy, can cause serious complications with your oral health. If you are going to be starting an intense medical treatment in the near future, we highly suggest you come to our office before starting to receive an oral hygiene examination and cleaning. We can check the status of your oral health and continue to monitor you closely to keep track of any changes.
Be sure to mention any changes in your medical history or medications during your next visit to our office. The next time you are prescribed medication, don’t hesitate to ask how it can affect your oral health. If your doctor or pharmacist can’t answer your questions, call our office, which is located in Kewaskum, WI. We are happy to help!